Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 97, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2015, 4:00 PM EDT for Cherokee County, North Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2015, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 26, 2015, 5:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:15 PM EDT | TSTM WND DMG | 2 S Murphy, NC | A FEW TREES DOWN. |
| Jun 26, 4:32 PM EDT | HAIL 0.5 | 3 Se Hiawasse Dam, NC | 0.25 TO 0.50 HAIL AT 425 PM FOR A COUPLE MINUTES AND AGAIN AT 432 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
876
WUUS54 KMRX 262000
SVRMRX
NCC039-262100-
/O.NEW.KMRX.SV.W.0097.150626T2000Z-150626T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT FRI JUN 26 2015
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MURPHY...
MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MURPHY AND MARBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3501 8423 3521 8412 3526 8408 3523 8399
3522 8397 3522 8394 3518 8380 3514 8384
3513 8386 3512 8386 3508 8391 3505 8397
3502 8396 3499 8401 3499 8410
TIME...MOT...LOC 2000Z 212DEG 5KT 3504 8408
HAIL...1.00IN
WIND...60MPH
$$
DH1 follow-up statement
294
WWUS54 KMRX 262023
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT FRI JUN 26 2015
NCC039-262100-
/O.CON.KMRX.SV.W.0097.000000T0000Z-150626T2100Z/
CHEROKEE NC-
423 PM EDT FRI JUN 26 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL CHEROKEE COUNTY...
AT 422 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MURPHY...
MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MURPHY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3501 8416 3515 8406 3516 8398 3516 8389
3514 8384 3513 8386 3512 8386 3508 8391
3505 8397 3502 8396 3499 8401 3499 8410
TIME...MOT...LOC 2022Z 212DEG 5KT 3507 8406
HAIL...1.00IN
WIND...60MPH
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:35 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 26, 2:35 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT FRI JUN 26 2015 .SHORT TERM /THIS AFTERNOON THROUGH SATURDAY/... THE ATMOSPHERE HAS VERY QUICKLY DESTABILIZED EARLY THIS AFTERNOON...UNDER A SUNNY SKY AND A MOIST ENVIRONMENT. TEMPERATURES HAVE SOARED INTO THE UPPER 80S TO LOWER 90S OVER MUCH OF THE AREA AS OF 2 PM EDT...WITH DEWPOINTS STILL IN THE LOW 70S IN MANY PLACES. THE STAGE IS SET FOR SCATTERED DIURNAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH STORMS HAVING THE POTENTIAL TO GO STRONG/SEVERE VERY QUICKLY. CAPE VALUES /ALREADY HIGH/...ARE PROGGED TO CLIMB AS HIGH AS 4000+ J/KG BY THE AFTERNOON. THIS WILL ALSO FOR SOME STRONG/ROBUST UPDRAFTS CAPABLE OF PRODUCING LOCALIZED DOWNBURSTS IN THIS FAVORABLE ENVIRONMENT. ADDITIONALLY...LIGHTNING... HEAVY RAINFALL AND MARGINALLY SEVERE HAIL ARE POSSIBLE. THIS INITIAL DIURNAL ACTIVITY SHOULD WANE BY EARLY EVENING. THE THEN MORE CHALLENGING ASPECT OF THE FORECAST WILL BE WHAT EXACTLY WILL OCCUR THIS EVENING/OVERNIGHT. THE LATEST RUNS OF THE HRRR SHOW A MUCH MORE PROGRESSIVE MCS/CONVECTIVE SYSTEM DEVELOPING OVER WESTERN KY/TN AND MOVING INTO THE NW PLATEAU/CUMBERLAND MTNS OF SW VA AROUND 03Z. THE NAM/GFS SOLUTIONS ARE SLOWER...WITH THE CONVECTIVE LINE /IN A WEAKER STATE/...MAKING IT IN AROUND/AFTER 06Z. WHILE INSTABILITY IS MUCH WEAKER /COMPARED TO THIS AFTERNOON/ AFTER SUNSET...WIND SHEAR INCREASES QUITE A BIT AS THE 850 MB LLJ RAMPS UP AND MOVES NORTHEAST OF MIDDLE TN/EASTERN KY. THOUGH SLIGHTLY DISPLACED...THIS FEATURE MAY HELP TO KEEP THE LINE GOING INTO OUR AREA LATE THIS EVENING AND INTO PARTS OF THE OVERNIGHT HOURS. THUS...THINK THAT THERE IS AT SOME RISK FOR ADDITIONAL SEVERE STORMS ALONG THE LINE LATER TONIGHT DESPITE SOME UNCERTAINTY WITH THE EXACT TIMING/DETAILS. THIS ACTIVITY WILL CONTINUE INTO THE MORNING ON SATURDAY...THOUGH IN A MUCH WEAKENED STATE. GOOD CHANCES FOR MUCH NEEDED RAINFALL WILL EXIST WITH THIS SHOWERY ACTIVITY AHEAD OF THE FRONT. ATTENTION WILL QUICKLY TURN TO THE AFTERNOON AS THE ACTUAL COLD FRONT FINALLY MAKES IT INTO THE REGION. SOUNDING PROFILES INDICATE THAT SOME HEATING WILL OCCUR PRIOR TO THE FRONTAL PASSAGE. THIS WILL ALLOW FOR AT LEAST A MARGINALLY UNSTABLE ENVIRONMENT TO DEVELOP OVER THE AREA BY THE MID AFTERNOON. COMBINED WITH BETTER 40-50 KT BULK SHEAR AND SOME COOLER TEMPS ALOFT/LOWER WET-BULB ZERO HGTS...A MARGINAL RISK FOR SEVERE STORMS WILL EXIST IN THE AFTERNOON...MAINLY IN THE 18-00Z TIMEFRAME. SOUNDINGS ALSO SHOW SOME DRIER AIR NEAR THE SURFACE...WHICH WOULD SUGGEST A LOCALIZED DOWNBURST THREAT...ALONG WITH SMALL HAIL. COOLER TEMPS WILL BE IN STORE...WITH HIGHS IN THE UPPER 70S TO LOWER 80S EXPECTED. .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A COLD FRONT WILL BE EXITING THE AREA SATURDAY EVENING AND A FEW SHOWERS MAY LINGER ACROSS THE REGION UNTIL AROUND MIDNIGHT. HOWEVER...BEHIND THE FRONT...DRY AND MUCH COOLER AIR WILL PUSH IN. SUNDAY SHOULD BE DRY AND WILL ONLY SEE HIGHS REACH INTO THE LOWER TO MID 80S ACROSS MUCH OF THE VALLEY. THE COOLER AIR MASS WILL PERSIST THROUGHOUT THE EXTENDED BUT THE DRY CONDITIONS WILL BE SHORT LIVED AS WE QUICKLY TRANSITION INTO AN UNSETTLE WEATHER PATTERN. THROUGHOUT THE WEEK...A SERIES OF WEATHER SYSTEMS WILL MOVE THROUGH. TIMING OF EACH SYSTEM OR DISTURBANCE IS IN QUESTION BUT SHOULD SEE A CHANCE OF CONVECTION PRETTY MUCH EACH PERIOD. THE PERIODS WITH THE BEST CHANCE OF SCATTERED THUNDERSTORM DEVELOP WILL BE MONDAY NIGHT INTO TUESDAY AND AGAIN AROUND THE THURSDAY TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 83 63 85 / 70 80 20 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 81 60 82 / 80 80 20 0 OAK RIDGE, TN 71 80 60 82 / 80 80 20 0 TRI CITIES AIRPORT, TN 68 78 58 79 / 80 80 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP/MJB
Hazardous weather outlook, Jun 26, 3:26 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 326 AM EDT FRI JUN 26 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 326 AM EDT FRI JUN 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MAIN THREATS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH...HAIL UP TO QUARTER SIZE...FREQUENT LIGHTNING...AND HEAVY RAINFALL THAT MAY PRODUCE LOCALIZED FLOODING. THOSE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE WEATHER...AND HAVE A WAY TO RECEIVE WARNING INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SOME THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING AS A COLD FRONT PUSHES ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 26, 3:34 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI JUN 26 2015
TNZ013-036-262015-
CAMPBELL-ANDERSON-
334 PM EDT FRI JUN 26 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMPBELL AND NORTHERN
ANDERSON COUNTIES...
AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR JACKSBORO...OR 10
MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...
COVE LAKE S.P....ROSEDALE...ANDERSONVILLE...DISNEY AND NORRIS DAM
S.P..
LAT...LON 3639 8399 3628 8399 3628 8400 3627 8401
3623 8398 3616 8398 3614 8400 3615 8436
3628 8435 3628 8433 3633 8433
TIME...MOT...LOC 1934Z 265DEG 18KT 3624 8422
MJBSpecial weather statement, Jun 26, 3:55 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUN 26 2015
NCZ060-262045-
CHEROKEE NC-
355 PM EDT FRI JUN 26 2015
SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 445 PM EDT...
AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MURPHY...MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...HIAWASSE DAM...VIOLET...UNAKA AND CULBERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3501 8432 3508 8431 3525 8420 3510 8392
3499 8415 3499 8425
TIME...MOT...LOC 1955Z 212DEG 5KT 3504 8417
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:55 PM EDT | Special Weather Statement | MRX | Cherokee | 50 min |
| Jun 26, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.